Hail, Saline
- When
- May 7, 4:24 PM CST
- Where
- Saline County, 1.28 mi WSW of Salina
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -97.620
A trained spotter reported dime to nickel sized hail.
A small episode of severe weather occurred in Central Kansas during the afternoon of May 7th, 2015. A few large hail reports occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A small episode of severe weather occurred in Central Kansas during the afternoon of May 7th, 2015. A few large hail reports occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 2:38 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT THU MAY 7 2015 .SYNOPSIS... ISSUED AT 334 PM CDT THU MAY 7 2015 SYNOPSIS...MID-AFTERNOON ANALYSIS INDICATES A COLD FRONT ORIENTED NORTHEAST-SOUTHWEST...BISECTING CENTRAL KS...WITH A PRE-FRONTAL CONVERGENCE ZONE A BIT FURTHER SOUTH OF THIS FEATURE. SCATTERED THUNDERSTORMS HAVE BEGUN TO ERUPT ALONG THESE FEATURES. FURTHER SOUTH...A LARGE THUNDERSTORM COMPLEX IS CURRENTLY PROGRESSING ACROSS WESTERN OKLAHOMA. NO SIGNIFICANT FEATURES ARE PRESENT IN THE UPPER LEVEL...WITH JUST MINOR/SUBTLE RIPPLES PROGRESSING NORTHEAST OVER THE REGION. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 334 PM CDT THU MAY 7 2015 ACTIVE PATTERN THUNDERSTORM-WISE SLATED THIS EVENING THROUGH THE WEEKEND. MUCH QUIETER AND COOLER WEATHER EXPECTED NEXT WEEK. WHILE SCATTERED STRONG/SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON-EVENING...AM NOT EXPECTING AN OUTBREAK OR WIDESPREAD HIGH- END SEVERE WEATHER. MAIN REASONS BEING: 1) LACK OF QUALITY DEEP LOW- LEVEL MOISTURE AND WIDESPREAD CLOUDS...PARTLY DUE TO WESTERN OK THUNDERSTORM COMPLEX. 2) MARGINAL DEEP LAYER SHEAR AND WEAK LOW- LEVEL SHEAR. HOWEVER...MODEST HEATING AND STEEP MID- LEVEL LAPSE RATES HAVE CONTRIBUTED TO MLCAPES AROUND 2000 J/KG...SO SOME OCCURRENCES OF QUARTER-GOLFBALL SIZE HAIL AND DAMAGING WINDS ARE POSSIBLE. WHILE A BRIEF/WEAK TORNADO CAN NEVER BE RULED OUT WITH SEVERE STORMS...MUCH WEAKER LOW-LEVEL SHEAR COMPARED TO YESTERDAY WILL LIKELY PREVENT MUCH OF A TORNADO THREAT...OTHER THAN SOME BRIEF LANDSPOUTS OVER CENTRAL KS. INCREASING LOW-LEVEL JET/MOISTURE TRANSPORT WILL FAVOR UPSCALE DEVELOPMENT THROUGH EASTERN KS OVERNIGHT. STORM MERGERS/TRAINING CELLS WILL FAVOR LOCALLY VERY HEAVY RAINFALL THROUGH TONIGHT. THE POTENTIAL FOR WIDESPREAD HIGHER-END SEVERE WEATHER APPEARS MOST LIKELY DURING THE AFTERNOON-EVENING OF FRIDAY AND SATURDAY. AMONG OTHER THINGS...THIS IS SUPPORTED BY THE CIPS ANALOGS. FRIDAY THREAT IS CONTINGENT ON HOW FAR SOUTH THE CONVECTIVE OUTFLOW/SYNOPTIC FRONT GETS TONIGHT. LATEST GUIDANCE SUGGESTS THIS BOUNDARY WILL SET-UP SOMEWHERE ACROSS SOUTHERN KS/NORTHERN OK BY PEAK HEATING. GIVEN RICH LOW-LEVEL MOISTURE...THERE ARE SOME CONCERNS ON EXTENSIVE CLOUD COVER HAMPERING DESTABILIZATION. NONETHELESS...IF THIS HURDLE IS OVERCOME...SUBTLE SHORTWAVE ALOFT APPROACHING FROM THE SOUTHWEST WILL LIKELY INITIATE CONVECTION BY MID-AFTERNOON OVER THE HIGH PLAINS. STRENGTHENING DEEP LAYER SHEAR VALUES WILL SUPPORT SUPERCELLS IN THE VICINITY OF THIS EAST-WEST BOUNDARY...AS WELL AS FURTHER WEST/SOUTHWEST IN VICINITY OF THE DRYLINE OVER SOUTHWEST KS AND WESTERN OK. FURTHERMORE...STRENGTHENING LOW-LEVEL SHEAR VALUES WILL SUPPORT THE POTENTIAL FOR ISOLATED TORNADOES...A FEW OF WHICH MAY BE STRONG. THINKING THE HIGHEST POTENTIAL FOR HIGHER-END SEVERE WEATHER WILL BE SOUTH-CENTRAL KS AND POINTS SOUTH AND WEST. WIDESPREAD STORMS WITH LOCALLY VERY HEAVY RAIN SHOULD SPREAD EAST ACROSS THE REGION FRIDAY NIGHT. THE POTENT SOUTHWEST CONUS TROUGH WILL EJECT NORTHEAST OVER THE PLAINS SATURDAY...ATOP AN INCREASING MOIST/UNSTABLE WARM SECTOR. GUIDANCE IS IN GOOD AGREEMENT WITH PLACEMENT AND TIMING OF SYNOPTIC FEATURES...WITH A SHARPENING DRYLINE EXPECTED OVER WESTERN PORTIONS OF KS/OK. STRONG FORCING...STRONG INSTABILITY AND STRENGTHENING LOW AND DEEP LAYER SHEAR WILL FAVOR A HIGH-END OUTBREAK OF SEVERE WEATHER ACROSS THE CENTRAL/SOUTHERN PLAINS...ESPECIALLY SATURDAY AFTERNOON THROUGH EVENING. HIGHEST THREAT CURRENTLY LOOKS GENERALLY ALONG/WEST OF THE FLINT HILLS. DEGREE OF LOW-LEVEL SHEAR AND INSTABILITY SHOULD FAVOR A HANDFUL OF STRONG/LONG-TRACKED TORNADOES ACROSS THE REGION...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. PLEASE STAY TUNED...AS FRIDAY AND ESPECIALLY SATURDAY HAS THE POTENTIAL TO BE A LIFE-THREATENING...HIGH-IMPACT SEVERE WEATHER DAY. FURTHERMORE...WITH WET ANTECEDENT CONDITIONS AND EXPECTED MULTIPLE ROUNDS OF STORMS...HOISTED A FLASH FLOOD WATCH THROUGH SATURDAY NIGHT. ADK .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 334 PM CDT THU MAY 7 2015 MUCH QUIETER WEATHER EXPECTED NEXT WEEK...WITH SEASONABLY COOL TEMPERATURES STARTING OUT THE WEEK. COULD SEE PRECIPITATION CHANCES INCREASING BY MID-WEEK...BUT NOTHING MAJOR EXPECTED DUE TO MARGINAL MOISTURE/INSTABILITY AND WEAK FORCING. ADK && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1232 PM CDT THU MAY 7 2015 TRANSIENT MVFR CIGS MAY IMPROVE TO VFR THROUGH 21-22Z UNTIL DEEP MOIST CONVECTION REDEVELOPS ALONG THE SFC TROUGH AXIS. INITIAL STORMS MAY LINGER INTO THE LATE EVENING AND OVERNIGHT HOURS WHERE FLIGHT CATEGORIES WILL LIKELY BE REDUCED. BREEZY SOUTHERLY WINDS WILL BECOME NORTHEAST BEHIND A COLD FRONT WHICH MAY APPROACH THE HWY 54 CORRIDOR BEFORE STALLING. && .HYDROLOGY... ISSUED AT 334 PM CDT THU MAY 7 2015 WITH WET ANTECEDENT CONDITIONS AND EXPECTED MULTIPLE ROUNDS OF STORMS...HOISTED A FLASH FLOOD WATCH THROUGH SATURDAY NIGHT. WHILE RIVER FLOODING IN NOT IMMEDIATELY LIKELY...COULD SEE MODEST RISES ON AREA STREAM/RIVERS. PLEASE STAY TUNED FOR ANY FLOOD/FLASH FLOOD WARNINGS THAT MAY BE ISSUED OVER THE NEXT SEVERAL DAYS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 79 63 76 / 70 50 70 70 HUTCHINSON 59 75 61 76 / 70 50 70 70 NEWTON 60 76 61 76 / 70 50 70 70 ELDORADO 61 77 62 76 / 70 60 70 60 WINFIELD-KWLD 62 79 63 76 / 70 50 70 70 RUSSELL 56 70 57 74 / 60 40 60 70 GREAT BEND 56 72 58 73 / 60 50 60 70 SALINA 58 73 61 77 / 60 50 60 60 MCPHERSON 59 75 61 75 / 70 50 70 70 COFFEYVILLE 64 80 65 79 / 70 60 70 50 CHANUTE 63 79 64 79 / 70 60 70 50 IOLA 63 78 63 78 / 70 60 70 50 PARSONS-KPPF 64 80 64 79 / 70 60 70 50 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 450 PM CDT THU MAY 7 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 450 PM CDT THU MAY 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING ACROSS THE AREA. WHILE THE RISK FOR WIDESPREAD SEVERE WEATHER IS LOW...A HANDFUL OF STORMS WILL BE CAPABLE OF HALF-DOLLAR SIZE HAIL AND 60 MPH WINDS. ADDITIONALLY...VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE A CONCERN. PLEASE REFER TO THE FLASH FLOOD WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORM CHANCES RAMP UP FOR FRIDAY AFTERNOON AND EVENING. THE THREAT FOR HIGH-END SEVERE WEATHER IS GREATEST OVER SOUTHERN PORTIONS OF SOUTH-CENTRAL KANSAS...MAINLY SOUTH TO SOUTHWEST OF A LINE EXTENDING FROM KINGMAN TO WICHITA TO SEDAN. VERY LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERNS...ALONG WITH THE POTENTIAL FOR A FEW TORNADOES. A STRONG TORNADO IS POSSIBLE. FURTHERMORE...AREAS OF HEAVY RAINFALL AND FLOODING WILL REMAIN POSSIBLE THROUGH FRIDAY NIGHT. THE SEVERE WEATHER THREAT SHOULD CONTINUE TO INCREASE FOR SATURDAY AFTERNOON AND EVENING. A SIGNIFICANT OUTBREAK OF SEVERE WEATHER APPEARS INCREASINGLY LIKELY...ESPECIALLY WEST OF THE FLINT HILLS. THE MAIN THREATS WILL BE STRONG...LONG-LIVED TORNADOES...VERY LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS. PLEASE REMAIN APPRISED OF THE WEATHER SITUATION FRIDAY AND ESPECIALLY SATURDAY...DUE TO THE POTENTIAL FOR THIS SIGNIFICANT...LIFE-THREATENING SEVERE WEATHER. THERE IS CHANCE OF SEVERE STORMS INTO EASTERN AND SOUTHEAST KANSAS SUNDAY AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERNS...BUT A BRIEF TORNADO IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED ACROSS THE REGION THROUGH AT LEAST SATURDAY EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU MAY 7 2015
KSZ033-047>050-072115-
SALINE KS-ELLSWORTH KS-BARTON KS-LINCOLN KS-RICE KS-
345 PM CDT THU MAY 7 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...
ELLSWORTH COUNTY IN CENTRAL KANSAS...
BARTON COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
NORTHWESTERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTH OF TESCOTT TO NEAR PAWNEE ROCK...AND MOVING NORTHEAST AT 20
MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
SALINA...GREAT BEND...ELLSWORTH...HOISINGTON...ELLINWOOD...
CLAFLIN...KANOPOLIS...HOLYROOD...BUSHTON...BROOKVILLE...LORRAINE...
GLENDALE...FREDERICK...ODIN...ELLSWORTH AIRPORT...GREAT BEND
AIRPORT...KANOPOLIS STATE PARK...WESTFALL...CHEYENNE BOTTOMS AND
KANOPOLIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
BESIDES LOCALLY GUSTY WINDS...THESE STORMS MAY ALSO PRODUCE BRIEF
FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND...
HOWEVER A VERY BRIEF TOUCHDOWN IS A REMOTE POSSIBILITY. IF SO...THEY
COULD RESULT IN MINOR WIND DAMAGE.
&&
LAT...LON 3839 9903 3849 9896 3870 9862 3870 9849
3878 9848 3900 9810 3888 9753 3828 9865
3827 9903
TIME...MOT...LOC 2042Z 232DEG 15KT 3893 9791 3826 9906
DARMOFALSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT THU MAY 7 2015
KSZ092-072115-
SUMNER KS-
351 PM CDT THU MAY 7 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CALDWELL...MOVING NORTHEAST AT
15 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CALDWELL...SOUTH HAVEN...MAYFIELD AND PERTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3706 9779 3730 9754 3703 9725 3700 9757
3700 9767
TIME...MOT...LOC 2046Z 232DEG 15KT 3709 9759
DARMOFALSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT THU MAY 7 2015
KSZ094-098-072200-
CHAUTAUQUA KS-ELK KS-
425 PM CDT THU MAY 7 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
EASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 500 PM CDT
* AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MOLINE...OR 11 MILES NORTHWEST
OF SEDAN...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOWARD...MOLINE...LONGTON AND ELK FALLS.
LAT...LON 3715 9633 3730 9642 3756 9620 3732 9596
3729 9596
TIME...MOT...LOC 2123Z 232DEG 15KT 3728 9628
DARMOFALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 503 PM CDT THU MAY 7 2015 KSZ047-072230- BARTON KS- 503 PM CDT THU MAY 7 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 530 PM CDT * AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... GREAT BEND...PAWNEE ROCK AND GREAT BEND AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3841 9902 3841 9859 3826 9875 3826 9902 TIME...MOT...LOC 2200Z 237DEG 11KT 3832 9885 DARMOFAL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT THU MAY 7 2015
KSZ033-072245-
LINCOLN KS-
517 PM CDT THU MAY 7 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LINCOLN...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LINCOLN AND BARNARD.
LAT...LON 3922 9811 3920 9793 3917 9793 3898 9816
3906 9836 3922 9828
TIME...MOT...LOC 2215Z 226DEG 23KT 3905 9821
DARMOFALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 523 PM CDT THU MAY 7 2015 KSZ049-072300- SALINE KS- 523 PM CDT THU MAY 7 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN SALINE COUNTY IN CENTRAL KANSAS... * UNTIL 600 PM CDT * AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SALINA...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SALINA...NEW CAMBRIA AND SALINA AIRPORT. LAT...LON 3896 9741 3876 9760 3878 9781 3896 9780 TIME...MOT...LOC 2222Z 212DEG 18KT 3882 9768 DARMOFAL
The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
3 hail. Local standard time, as filed.
A trained spotter reported dime to nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577750, 577751, 577752.